Alabama, 2016

Lightning Strike in Alabama, July 26, 2016

July 26, 2016 · NWS MOB · 1 event in 1 county or zone

A lightning strike caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A lightning strike caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 26, 12:00 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 26, 12:00 PM CST, 3 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
100 PM CDT TUE JUL 26 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Mostly MVFR cigs and visibilities through 27.18z.
Expect scattered to numerous showers and thunderstorms to continue
moving northward over all terminal sites through the next 24 hours as
a weak sfc low persists along the ms/al coast drifting slowly west
through wed afternoon. Winds will continue to be southeast to south
at 10 to 10 knots with gusts to near 20 knots through early this
evening...shifting mostly south to southwest diminishing to 5 to 10
knots this evening and overnight...increasing to 8 to 12 knots by
late morning and early afternoon. 32/ee

&&

.PREV DISCUSSION... /issued 500 AM CDT TUE JUL 26 2016/

NEAR TERM /Now Through Tuesday night/...A weak mid/upper level low
over the western Gulf of Mexico will remain nearly stationary and
weaken slightly through tonight. Meanwhile...a surface reflection of
this mid/upper level feature is noted on current surface map...with
observations indicating a weak area of surface low pressure centered
over southeast Louisiana near the mouth of the Mississippi River with
surface trough axis extending eastward over the northern Gulf. This
surface trough will lift northward into the Gulf coastal states today
and tonight and will be weakening (in conjunction with the weakening
upper feature). By early Wednesday morning...a surface high pressure
ridge will be rebuilding over the region from the east. With this...a
moderate southeast to south windflow is expected for most of the day
today...becoming more southwesterly tonight as the surface ridge
begins to develop. This slightly enhanced onshore flow will bring
increased low/mid level moisture into the region...with precipitable
water values climbing to between 2.0 to 2.4 inches across the region
today. A weak isentropic lift pattern will occur over the region
today...and combined with the very moist airmass and diurnal
heating...should see a fairly rapid development of showers and
thunderstorms across the region today... with likely rain chances or
better expected across most of the forecast area by afternoon.
Already have scattered activity over the Gulf this morning...lifting
north-northwest...and this pcpn should fill in through the course of
the day and spread further inland. Periods of heavy rainfall will be
likely, especially over southern portions of the forecast area. Rain
and cloud cover will keep the temps down a little today...with highs
near or just below normal...ranging from the mid to upper 80s at the
coast to the lower 90s inland. Lows tonight low to mid 70s across the
area...with the warmer temps at the coast. 12/DS

SHORT TERM /Wednesday Through Thursday night/...The area will be
between two upper ridges on Wednesday. A weak trof in between these
ridges will maintain above normal rain chances through Wednesday,
especially across the western half of the area. The upper ridge over
the southeast expands westward on Thursday, pushing the higher PW
airmass west of the area. This will result in rain chances returning
to more typical levels. Highs will also climb into the low to mid
90s. /13

LONG TERM /Friday Through Monday/...The upper ridge over the area
weakens and shifts east as the upper trof over the lower MS valley
moves eastward. The upper trof will linger over the southeast states
through the weekend into early next week. This will increase rain
chances back above typical summer levels over the weekend as the
upper trof combined with PW values over 2 inches produce scattered to
locally numerous showers and storms mainly during the afternoon and
early evening hours. /13

MARINE...A weak area of low pressure near the mouth of the
Mississippi river this morning...with associated trough extending
east across the northern Gulf will result in moderate to ocnly
strong onshore wind flow and increased seas through Wednesday. Winds
and seas will gradually diminish by Wednesday night into the later
part of the week as surface high pressure rebuilds over the northern
Gulf from the east. Showers and thunderstorms will be numerous at
times today and tonight...slightly more scattered on Wednesday.Winds
and seas will be locally higher near the showers and storms.
12/DS

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 26, 5:11 AM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
611 AM CDT TUE JUL 26 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-271115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
611 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS ACROSS THE
REGION TODAY...ESPECIALLY NEAR THE COAST. HEAVY DOWNPOURS WILL BE
POSSIBLE WITH SOME OF THE STORMS WITH LOCALIZED MINOR FLOODING
POSSIBLE. GUSTY WINDS AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED IN
AND NEAR THUNDERSTORMS AS WELL.

THERE IS A HIGH RISK OF RIP CURRENT ALONG THE BEACHES OF ALABAMA AND
NORTHWEST FLORIDA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE EACH DAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-271115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
611 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO OCCASIONALLY STRONG SOUTH TO SOUTHEAST WINDS TODAY
BECOMING MORE SOUTHWESTERLY TONIGHT. SMALL CRAFT SHOULD EXERCISE
CAUTION FOR WINDS IN THE 15 TO 20 KNOT RANGE TODAY AND THIS
EVENING...PRIMARILY OVER THE GULF WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 11:06 AM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1206 PM CDT TUE JUL 26 2016

MSZ075-076-079-261745-
PERRY MS-GREENE MS-GEORGE MS-
1206 PM CDT TUE JUL 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN GEORGE...SOUTHERN GREENE AND SOUTHEASTERN PERRY
COUNTIES UNTIL 1245 PM CDT...

AT 1204 PM CDT...THE STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF LUCEDALE TO 15 MILES NORTHWEST OF
WADE...AND MOVING NORTHWEST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LUCEDALE AND MCLAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A BODY OF WATER...MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3126 8877 3099 8842 3082 8866 3099 8908
TIME...MOT...LOC 1704Z 123DEG 24KT 3101 8846 3083 8872

The radar

The Mobile radar (KMOB), 146 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clarke

When
July 26, 3:15 PM CST
Where
Clarke County, Thomasville
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
31.920, -87.730

Lightning struck the Thomasville 911 call center causing 60k in damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652340.